Pennsylvania, 2004Flash Flood and Flood in Pennsylvania, September 8 to 9, 2004
September 8 to 9, 2004 · NWS CLE · 2 events in 1 county or zone
1 flood, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 8, 2:20 PM EST, 4 hours 44 minutes earlier.
Area forecast discussion, Sep 8, 2:20 PM EST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
320 PM EDT WED SEP 8 2004
.SHORT TERM (THIS EVENING THROUGH SAT NIGHT)...
MAIN CONCERN IS OBVIOUSLY THE HVY RAINFALL FROM THE REMNANTS OF
FRANCES. VERY STRONG DEFORMATION ZONE AND STRONG UPR DVRG ASSOCIATED
WITH A STRONG 250MB JET...COMBINED WITH WITH A TROPICAL CONNECTION
CURRENTLY WL KEEP A HVY RAIN THREAT OVER THE EASTERN 1/2 OF THE
FORECAST AREA TONIGHT. RADAR EVEN SHOWS SOME WEAK LAKE ENHANCEMENT
IN THE NE FLOW OVER LORAIN AND HURON/ERIE COUNTIES THIS AFTN...AND
THIS IS CONFIRMED BY THE ETA. QUITE A PCPN GRADIENT ACROSS THE
FORECAST AREA WITH PWAT VALUES AROUND 1.4 INCHES NR TOL AND OVER 2
INCHES IN ERI...THERE WILL BE QUITE A TIGHT PCPN GRADIENT ACROSS THE
CWFA...FROM LESS THAN 0.10 INCH AT TOL TO 2-4 INCHES OVER THE
EASTERN FORECAST AREA. CLE AREA WILL BE RIGHT ALONG THE GRADIENT
TONIGHT...BUT WILL LIKELY SEE ANOTHER INCH OR SO OF PCPN THIS
OVERNIGHT WITH THE BANDS ROTATING THRU AND CONTINUED STRONG UPR
DVRG. WL THEREFORE KEEP ALL FLOOD WATCHES IN PLACE AS HEAVIEST PCPN
YET TO COME ESPECIALLY FOR YNG/ERI/GKJ. AREAS JUST SOUTH OF THE
FORECAST AREA IN SE AND E-CENTRAL OHIO RECEIVED 2-5 INCHES OF RAIN
OVER THE PAST 18 HOURS...AND IT WOULD NOT BE SURPRISING IF THE
EASTERN FORECAST AREA SEES SIMILAR AMTS TONIGHT. THOUGHT ABOUT
ADDING ERIE OH/CRAWFORD OH/HURON AND MARION COUNTIES TO WATCH DUE TO
RAIN THIS AFTN...BUT THIS AREA WILL BE THE FIRST TO SEE RAIN EXIT
OVERNIGHT AND RADAR TRENDS FROM ERIE OH/HURON SHOW SOME DRYING SO
HAVE DECIDED TO LEAVE THEM OUT. ALTHOUGH THE UPR DYNAMICS FROM THE
JET IN ONTARIO/QUEBEC WL BE MOVING OUT AFTER 06Z...THERE WILL LIKELY
BE VERY HVY RAIN THROUGH 4AM FOR MUCH OF NE OH/NW PA. WL REMOVE ALL
THUNDER WITH PCPN BEING MORE STRATIFORM THAN CONVECTIVE.
RAIN WL RAPIDLY END FROM WEST TO EAST DURING THE DAY AS THE LOW
RAPIDLY MOVES EAST. HIGH PRES BUILDS INTO THE AREA BY 12Z FRIDAY
WITH CLEARING SKIES BY FRI MORNING. WITH THE CLEAR SKIES AND LIGHT
WINDS WL INCLUDE SOME PATCHY FOG OVERNIGHT. DRY THRU
SATURDAY...ALTHOUGH WITH SHORT WAVE TROUGH MOVING INTO THE CENTRAL
LAKES WILL CAUSE SMALL CHC POPS LATE SAT NIGHT OVER THE NRN ZONES.
TEMPS GENERALLY AROUND 70 AGAIN TMRW...WARMING TO THE MID-UPR 70S BY
SAT.
&&
.LONG TERM (SUN THRU WED)
MDLS ARE IN AGREEMENT OF A COLD FROPA SAT NIGHT/SUN WITH COOLER AIR
MOVING INTO THE LOWER LAKES FOR THE BEGINNING OF THE WEEK. OTHER
THAN A SMALL CHANCE FOR PCPN SAT NIGHT/SUN...THE REMAINDER OF THE
EXTENDED SHOULD BE DRY. HIGHS ON SUNDAY WILL COOL BACK TO AROUND 70
SUNDAY AND MONDAY AS THE GFS SHOWS 850MB TEMPS LOWERING TO
6-9C...THEN SLOWLY MODERATE TO NR OR ABV NORMAL BY WED AS HEIGHTS
BUILD ACROSS THE REGION.
&&
.AVIATION (18Z-18Z)...
MDT AND HVY RN ASSOCD WI THE REMNANTS OF FRANCES MOVG NWRD INTO THE
OH VLY AND NW PA EXCEPT FOR NW OH. STG HI PRES RDG OVR THE MIDWEST
CONT TO ERODE THE WWRD MOVG CLDS AND RN BANDS. CIGS AND VSBYS TO RMN
IN THE IFR CAT FOR MUCH OF THE FCST PD. WNDS TO ALSO INCRS FROM THE
NE-N AS THE CENTER OF THE STORM MOVS INTO WRN PA OVRNGT.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH E OF A KLPR-KMFD THRU 4 PM THU.
...GALE WARNING LAKE ERIE...
PA...FLOOD WATCH THRU 4 PM THU.
SHORT TERM...MRD
LONG TERM...MRD
AVIATION...20
Hazardous weather outlook, Sep 8, 4:53 AM EST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
553 AM EDT WED SEP 8 2004
OHZ010>014-020>023-029>033-037-038-047-089-PAZ001>003-090951-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CUYAHOGA OH-GEAUGA OH-HOLMES OH-KNOX OH-LAKE OH-LORAIN OH-
MAHONING OH-MEDINA OH-MORROW OH-NORTHERN ERIE PA-PORTAGE OH-
RICHLAND OH-SOUTHERN ERIE PA-STARK OH-SUMMIT OH-TRUMBULL OH-WAYNE OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...CANTON...
CHARDON...CLEVELAND...ELYRIA...ERIE...JEFFERSON...LORAIN...
MANSFIELD...MEADVILLE...MEDINA...MILLERSBURG...MOUNT GILEAD...
MOUNT VERNON...PAINESVILLE...RAVENNA...WARREN...
WOOSTER AND YOUNGSTOWN
553 AM EDT WED SEP 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY
A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT. RAINFALL
AMOUNTS MAY BE IN EXCESS OF 3 INCHES AT SOME LOCATIONS AND SOME
FLOODING OF ROADS AND STREAMS MAY OCCUR. WINDS WILL BE GUSTY
ESPECIALLY ALONG THE LAKE ERIE LAKESHORE. GUSTS COULD BE AS HIGH AS
40 MPH.
.DAYS TWO THROUGH SEVEN...
A FLOOD WATCH IS IN EFFECT FOR THURSDAY. THE RAIN FROM THE REMNANTS
OF FRANCES WILL BE TAPERING OFF...HOWEVER...THE THREAT OF FLOODING
WILL CONTINUE. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
OHZ003-006>009-017>019-027-028-036-090951-
CRAWFORD OH-ERIE OH-HANCOCK OH-HURON OH-LUCAS OH-MARION OH-OTTAWA OH-
SANDUSKY OH-SENECA OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...BOWLING GREEN...BUCYRUS...FINDLAY...
FOSTORIA...FREMONT...MARION...NORWALK...PORT CLINTON...SANDUSKY...
TIFFIN...TOLEDO AND UPPER SANDUSKY
553 AM EDT WED SEP 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flood, Crawford
- When
- September 8, 7:04 PM EST to 10:20 PM EST
- Where
- Crawford forecast zone
- Property damage
- $250,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
One to three inches of rain fell on Crawford County during the afternoon and evening hours. This rain was associated with the remnants of Tropical Storm Frances. Runoff from the rain caused lowland flooding to begin just after sunset. This flooding gradually worsened as the evening progressed. Reports of street and basement flooding were common.
Flash Flood, Crawford
- When
- September 8, 10:20 PM EST to September 9, 8:30 AM EST
- Where
- Crawford County, Countywide
- Property damage
- $12 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
Heavy rains associated with the remnants of Tropical Storm Frances caused extensive flooding in Crawford County. Light rain associated with this storm began falling early on September 8th. Rainfall rates increased during the evening hours as the low approached Northwest Pennsylvania. Rainfall totals through midnight on the 9th were as high as 4 to 5 inches, especially in southern Crawford County. The heavy rain continued through early morning hours and finally ended around daybreak after another two to four inches of rain had fallen. Storm total rainfall amounts included: around 4.0 inches at Conneaut Lake; 4.20 inches at Titusville; 5.07 inches at the Meadville Airport; 5.57 inches at Saegertown, 6.0 inches at Meadville; 7.8 inches at Springboro and 10.0 inches at Cambridge Springs. This rain caused rapid rises in area streams and creeks. Evacuations in the county began just after 11 p.m. after Crooked Creek left it's banks near Adamsville and Hartstown. The flooding worsened during the early morning hours with many road washouts and evacuations reported. Around 3 a.m., two dozen residents were evacuated from homes along Conneaut Creek in Conneautville with some of the people rescued from second floor windows. Around 30 homes (most along West Street) in this area were heavily damaged by the flooding. Nearby, seven people had to be rescued from their vehicle after flood waters washed if off the road. Church Run, Sugar Creek and Oil Creek left their banks in the southeast corner of the county damaging many homes and washing out several roads. Several people had to be rescued from homes along Shenango Creek in South Shenango Township around 4 a.m. In Meadville, French Creek rapidly rose during the early morning hours. Many people had to be evacuated from homes in the city's Fifth Ward. North of Meadville, flooding along Cussewago Creek washed out a road causing a car to leave the road. The driver was later rescued. Evacuations and extensive flood damage were also reported in the Cambridge Springs, Linesville and Springboro areas. Over 1,200 homes in Crawford County were damaged by flooding caused by Frances. At least several dozen of these were either destroyed or heavily damaged. Damage to roads in the county topped $2 million. See the flood description for September 9th through the 11th for information on the subsequent flooding along French Creek in Meadville.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Ohio, September 8 to 13, 20041 death · $200,000 · 1 event
- Tornadoes and Flash Flooding in Virginia, September 8, 2004$668,000 · F2 · 17 events
- Flash Flooding and Flood in Ohio, September 8 to 9, 2004$8.3 million · 5 events
- Flooding in Ohio, September 8 to 9, 2004$3.5 million · 9 events
- Flood in Pennsylvania, September 8 to 10, 2004$4.0 million · 1 event
- Flood in Ohio, September 8 to 10, 2004$2.0 million · 1 event
- Flood in Ohio, September 8 to 12, 2004$1.0 million · 1 event
- Tornado and Flash Flooding in Maryland, September 8, 2004$195,000 · F1 · 5 events
- Flooding in Pennsylvania, September 8 to 9, 2004$500,000 · 2 events
- Flood in Ohio, September 8 to 10, 2004$300,000 · 1 event
- Tornadoes and Damaging Wind in Virginia, September 8, 2004$63,000 · F1 · 8 events
- Flood in Ohio, September 8 to 10, 2004$200,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423412, 5423343.